Common medications may increase the risk for cataracts. Investigators at the University of Wisconsin studied records from more than 2000 patients over a span of 15 years. People who took drugs that can sensitize the skin or eyes to sun damage were a little more likely to come down with cortical cataracts. Some of the drugs included the diuretic hydrochlorothiazide, which is frequently found in medications to treat hypertension. The popular over-the-counter pain reliever naproxen was also implicated. Antibiotics such as ciprofloxacin, the diabetes drug glyburide and a drug called amitriptyline, which is prescribed for nerve pain and depression, were other contributors. The lead investigator downplayed the significance of the data because she did not want to scare people.

A different study from the University of Wisconsin found that women who did not smoke, maintained a healthy weight and ate lots of vegetables and fruits had an almost 40 percent lower risk of developing cataracts. If you must take medicine that increases the risk of sunburn or cataracts, it makes sense to stay out of the midday sun, and wear a hat and UV blocking sunglasses. Eating leafy greens and other vegetables is good for your heart, your brain and probably your eyes.

[Archives of Ophthalmology, June and August 2010]

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. abigail
    Reply

    Should we assume that medications such as lomotil and homeopathics that contain atropine or belladonna that dilate the eyes should also mean staying away from bright light and noon time sun? This would also apply to Kava Kava .

  2. mmc
    Reply

    Mom always said, “Eat your vegetables!” So here is another reason to listen to her advice and avoid cataracts. I would like to make a comment on the picture with this article. I can understand the sunglasses and hat BUT the necktie????? Thanks for the “laugh for the day”. For thirty years I have gained so much from this column. Thank you, mmc

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Total
USD
Shipping and discount codes are added at checkout.